Abilify Side Effects/Withdrawal

Oh, where to begin. I suppose where I left off in August.

I still have my nervous clenching, now in my leg. It’s not a tapping, but a clenching. If I really concentrate I can stop it. The urge is still there, not a pleasant one, a very annoying one like an itch or when you want to pop your elbow or knuckles. I am also having trouble sitting still in general. The only time I get any relief is when I’m asleep and, of course, I can’t enjoy it.

I talked to my psychiatrist about it two months ago when it had been happening for about 6 weeks. He said it could be a side effect of the abilify. He said to see what happened with my psychologist and some relaxation training. Well I never did the relaxation training, I am a non-believer, it’s never worked for me at least.

Fast forward two months later, it’s worse and I am having more trouble controlling it. My doctor has diagnosed it as:

Akathisia – a movement disorder in which there is a feeling of inner restlessness and a strong urge to be constantly moving.

I do swear occasionally. I would love to let loose a tirade right now, but won’t in fear of offending anyone reading.

At my doctor’s backing I went off the abilify slowly. I have been totally off it now for about 5 days. Withdrawal symptoms are a crashing 4 day headache and listless/low grade depression, a little irritability, but not much else.

Since I still have the restlessness and clenching leg I started to research it on line to see if anyone else has this. I found a lot of people with it when taking abilify, some much worse than mine. I could have it in my face or arms. Mine is a little easier to conceal. The thing is that it could be permanent! I am just hoping the drug isn’t totally out of my brain yet.

This leads me to a real disappointment with my cocktail of medications I thought was tweaked to perfection. I’m also feeling a little sorry for myself.

Advertisements

11 thoughts on “Abilify Side Effects/Withdrawal

  1. I just started Abilify after trying Geodon and then Latuda. I’ve had akathisia pretty badly with the first two meds and was hoping Abilify wouldn’t be as bad. I know what you’re feeling (sounds like), and it’s pretty awful. I hope you and I both find things that work. 🙂

    Like

    • Abilify really worked for me with handling my depression for years. This Akathisia has been a recent development in the last six months. Almost 4 weeks into giving it up. I still have the muscle clenching and have fallen into a depression again. I’m going to my doctor on Monday. Having trouble staying positive.

      Like

  2. Hey, late comment I know, but I just want to tell you my story, I’ve also been on a long list of mood stabilizers and abilify is the only one that is working so far, but I had severe akathisia from the start, my insides would itch and I cant sit still. I am always asking what are we doing next??? but its better than depression. The combo of depro and aka is deadly though, had an episode a while back while on the abilify and I nearly killed myself. How are you now?

    Like

    • I’ve been doing really well on Seroquel 300mg. The only side effects have been getting very hot and the all too famous carb cravings at night. When first started taking it I terrible restless leg syndrome, but that has gone away.

      It’s certainly a long process to get all of these meds in place. Each time for whatever reasons I have to change or adjust, my life goes to hell. It’s hard for me not to be scared for my future. The odds are pretty good I’ll have to fix something again.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s